Colorado, 2021

Wildfire in Colorado, June 18 to 29, 2021

June 18 to 29, 2021 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire 10 miles northwest of Red Mesa.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire 10 miles northwest of Red Mesa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 18, 3:14 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 18, 3:14 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Grand Junction CO
414 PM MDT Fri Jun 18 2021

.UPDATE...
Issued at 412 PM MDT Fri Jun 18 2021

Increased cloud cover has kept high temperatures at bay today (at
least most aren't reaching 100F) and with guidance cooling off
temps a bit over the next few days...went ahead and cancelled the
Excessive Heat Warning.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 229 PM MDT Fri Jun 18 2021

Afternoon showers and thunderstorms will generally dissipate
through the evening hours after the loss of daytime heating. The
12z GJT sounding once again indicated plenty of DCAPE underneath a
very dry subcloud layer, supporting gusty outflow winds as the
primary thunderstorm threat through the evening. Lightning has
been observed in numerous thunderstorm cores, validating the Red
Flag warning for dry thunderstorms through the day. Overnight,
expect lingering cloud debris from decaying thunderstorm anvils to
remain through sunrise resulting in mild temperatures, similar to
what occurred this morning.

Forecast guidance remains in excellent agreement for Saturday
with regard to convective threats. CAM guidance, especially the
NSSL-WRF and NAM Nest, indicate a fair amount of low-level
moisture pooling in the surface layer following today's
convection. Surface dewpoints on Saturday may run as high as the
upper-30s to near 40 degrees in places...notably higher than over
the past several extremely dry days. With strong surface heating
expected, the aforementioned uptick in surface moisture, and the
addition of a small bit of 500mb west- northwest flow impinging
from the north, convection may end up being more organized and
slightly more intense than today. A general eastward motion is
expected from any thunderstorms, with gusty outflow winds and
small hail possible. Despite the slight increase in surface
moisture, frequent lightning over the exceptionally dry ground
will still support a fire-start risk. For that reason, we have
opted to upgrade the Fire Weather Watch to a Red Flag Warning on
Saturday, addressing the lightning threats.

In summary, thunderstorms will develop on Saturday around the
noontime hour over typical orographic initiation points.
Convection will have a lightning threat throughout the day, posing
a risk for new fire starts. Additionally, gusty outflow winds and
small hail will accompany the strongest cells that form and move
east through the afternoon and evening.

Overnight Saturday night, expect a quick end to any lingering
convection after around 8pm. Similar to today, clouds will persist
overnight resulting in above-average overnight lows.

.LONG TERM...(Sunday through Friday)
Issued at 229 PM MDT Fri Jun 18 2021

This week's pesky ridge of high pressure is further suppressed to
the southwest as a long wave trough digs across the north-central
CONUS. This will inevitably tighten the pressure gradient aloft on
Sunday while also nosing an upper level jet into the northeast
corner of the forecast area. As a result, expect a uptick in winds
across the region on Sunday thanks to a deep, well-mixed boundary
layer. Unfortunately, very dry conditions persist and any of the
recycled moisture from the ridge of high pressure will be lifted
away from the region. Thus, expect Red Flag criteria creeping across
the region under this regime, becoming widespread by afternoon hours
due to RH levels in the single digits to low teens and gusty winds
over stressed vegetation. A vort max rolling through the belly of
the trough will help push a cold front across the region, however
this dry boundary will fizzle over the complex terrain of the West
Slope, leaving minimal change for our area. Meanwhile, the boundary
intensifies along Front Range Sunday evening and overnight pulling a
bulk of available moisture with it. The Elk and Park Range will have
the best chance at receiving precip from the passing vort max/front,
though moisture will more than likely remain east of the Divide.

By Monday, we'll see a subtle eastward shift in the Desert Southwest
ridge thanks to another Pacific low closing off along the California
coast. This will result in another warming period as high pressure
slides back overhead. Southwest winds on the backside of the ridge
flood the Four Corners by Tuesday into mid-week, which inevitably
returns fire weather concerns for low RH and winds. The weather
pattern appears stagnant by the end of the week, which unfortunately
means hot temps linger. Only caveat may lie with the placement of
upper level high pressure...if this is centered over northern Texas,
the West Slope may fall under a plume of moisture transported along
the western periphery of the high. Still some time to hash out these
details, but we certainly could use the precip! Finger
crossed...stay tuned.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1133 AM MDT Fri Jun 18 2021

Isolated to scattered storms will materialize at the top of the
hour and increase in coverage this afternoon. Minimal rain is
expected to fall from said storms, with main concerns to TAF
sites focused on gusty outflow winds and lightning. Storms will
collapse after sunset, however, outflow boundaries persisting late
into evening hours may create strong wind gusts for a few hours.
Confidence in where these boundaries form is quite low, so gusts
were left out of TAF lines attm. Though, felt this was worth
mentioning as gusts could reach in excess of 50kts. Otherwise,
VFR conditions are expected through the night and into Saturday
morning with another round of convection developing in the
afternoon.

&&

.FIRE WEATHER...
Issued at 229 PM MDT Fri Jun 18 2021

Thunderstorms on Saturday will have the capability of producing
lighting and fire starts throughout much of the western slope.
Coverage will increase from Friday as a weak front approaches from
the north. Expect gusty outflow winds from any storms that form on
Saturday as well. By Sunday, the cold front will push through and
end the thunderstorm threat. However, gusty winds behind the front
will result in more typical Red Flag conditions with low RH below
15% and wind speeds above 30 mph. A new Red Flag Warning has been
issued for Sunday to address these threats.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from noon to 9 PM MDT Saturday for COZ203-205-
     290>295.

     Red Flag Warning from noon to 9 PM MDT Sunday for COZ200-202-207-
     290-292.

     Red Flag Warning until 9 PM MDT this evening for COZ291-293-295.

UT...Red Flag Warning from noon to 9 PM MDT Saturday for UTZ485-487-
     491.

     Red Flag Warning from noon to 9 PM MDT Sunday for UTZ485>487-490.

     Red Flag Warning until 9 PM MDT this evening for UTZ485-491.

&&

UPDATE...TGR
SHORT TERM...MAC
LONG TERM...ERW
AVIATION...TGJT
FIRE WEATHER...MAC
Hazardous weather outlook, Jun 18, 4:22 AM MST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
522 AM MDT Fri Jun 18 2021

COZ001>014-017>023-UTZ022>025-027>029-191200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
522 AM MDT Fri Jun 18 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Excessive heat warnings remain in effect through this evening as
high temperatures approaching record levels for the sixth
straight day. Isolated to scattered thunderstorms are expected as
well this afternoon and evening with with gusty winds and
lightning the primary concerns. A Red Flag Warning is in effect
for several areas due to the dry thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Temperatures will cool a few degrees over the weekend, bringing an
end to the stretch of record setting temperatures. There will be
another round of scattered thunderstorms on Saturday with gusty
winds and lightning again a concern. Otherwise, dry conditions are
expected for much of the new week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 18, 12:30 PM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 PM MDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             5 NNW EASTLAND          37.86N 109.19W
06/18/2021  E0.25 INCH       SAN JUAN           UT   PUBLIC

&&
Special weather statement, Jun 18, 12:31 PM MST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
131 PM MDT Fri Jun 18 2021

UTZ028-182000-
La Sal and Abajo Mountains UT-
131 PM MDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 200 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm over
Monticello, moving northeast at 10 mph.

Pea to dime size hail and winds in excess of 40 mph will be possible
with this storm. Pea sized hail was reported just east of Monticello.

Locations impacted include...
Monticello.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 71 and 74.
 U.S. Highway 491 in Utah between mile markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3784 10933 3790 10937 3802 10920 3795 10912
      3786 10912
TIME...MOT...LOC 1930Z 246DEG 10KT 3789 10930

Charnick

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Four Corners / Upper Dolores River Basin

When
June 18, 4:15 PM MST to June 29, 1:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

The Trail Canyon Fire began in mid June due to lightning 10 miles northwest of Red Mesa and grew to 881 acres before it was contained near the end of the month.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958544.